Nebraska, 2017

Flash Flooding and Hail in Nebraska, August 15 to 16, 2017

August 15 to 16, 2017 · NWS GID · 60 events in 12 counties and zones

Between the afternoon of Tuesday the 15th and the morning of Wednesday the 16th, roughly the northern half of this 24-county South Central Nebraska area saw its most significant heavy rain and localized flooding event of 2017, along with a smattering of severe storms (including one that pounded the Fullerton area with tennis ball to baseball size hail). Focusing first on the heavy rain and…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
60

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Between the afternoon of Tuesday the 15th and the morning of Wednesday the 16th, roughly the northern half of this 24-county South Central Nebraska area saw its most significant heavy rain and localized flooding event of 2017, along with a smattering of severe storms (including one that pounded the Fullerton area with tennis ball to baseball size hail). Focusing first on the heavy rain and flooding, most areas north of a line from Kearney-Hastings-York measured at least 2-4 per NWS observers/CoCoRaHS/ radar estimation, with localized pockets of 5-7. Some of the overall-heaviest rain targeted the following three areas: 1) Much of Polk County (including a whopping 8.37 a few miles northeast of Osceola and 6.95 in town)...2) Much of Nance County (radar estimates of a widespread 3-5)...3) A roughly 10-mile wide corridor running from the north side of Hastings to around Aurora (widespread 3-5 and up to 6.70 near Phillips). Of particular note, at Osceola the official total of 6.95 set a new all-time 24-hour record for the 122 year-history of the station!

While some of this rain was actually much-needed/appreciated, various flooding issued ensued across several counties, affecting not only numerous rural roads and agricultural areas, but also several creeks and rivers, including: 1) Big Blue River, Clear Creek and Davis Creek in Polk County...2) Lincoln Creek and Beaver Creek in Hamilton and York counties...3) West Fork Big Blue River mainly between northwestern Clay and southern Hamilton counties. Most flooding (especially outside of Polk County) was relatively minor and confined to typical flood-prone areas, but issues persisted at least 36-48 hours in some places. Of all local counties, Polk County bore the brunt of flooding impacts, including: several rural roads damaged and impassable for at least few days, and fairly widespread flooding along the Davis Creek within Osceola.

While thunderstorms were widespread during this roughly 15-hour convective event, the majority of them were sub-severe. Most severe storms occurred fairly early in the event (mainly 4-8 p.m. CDT) and yielded primarily large hail. One of the hardest-hit areas was in/near Fullerton, where stones up to baseball size fell. Elsewhere, quarter to ping pong ball size was reported in parts of Sherman, Howard, Nance and Merrick counties. There were only a few ground-truth reports of estimated severe winds, including 60-70 MPH near Loup City during the afternoon and 60 MPH in Cambridge late in the night along an invading squall line.

Looking closer at timing, a few strong to marginally severe storms actually brushed northern parts of the area during the morning/early afternoon. However, the main event got underway near and north of the Nebraska Highway 92 corridor between 3:30-5:30 p.m. CDT as fairly isolated/intense cells erupted along a northward-shifting warm front/retreating outflow boundary. Over the next several hours, the severity of storms gradually waned, but the coverage of convection and heavy rain greatly increased as a strengthening low level jet interacted with a southward-drifting, west-east oriented outflow boundary. Through midnight CDT, the vast majority of convection focused near and north of the Interstate 80 corridor. Then after midnight, another area of storms pushed in from the west in the form of a northeast-southwest oriented squall line, but this activity was largely sub-severe as it crossed all of South Central Nebraska. By daybreak on the 16th, only an area of lighter stratiform rain remained, before finally departing the eastern fringes of the local area by mid-morning.

Turning to the meteorological background behind this event, the primary factors were: 1) the presence of a very moist airmass characterized by surface dewpoints between the mid 60s-low 70s F...2) a generally west-oriented surface front stretched near the Interstate 80 corridor...3) A southerly low level jet of 30-40 knots ramping up after dark into the frontal zone. In the mid-upper levels, several small-scale disturbances were passing through the region, downstream of a primary trough axis advancing out of the Central Rockies. Around the time of the most intense afternoon storms, mixed-layer CAPE averaged 2000-3000 J/kg, but deep-layer wind shear held at-or-below 30 knots, fostering slow storm motions and heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 15, 5:07 AM CST, 53 minutes earlier.

Area forecast discussion, Aug 15, 5:07 AM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
607 AM CDT Tue Aug 15 2017

.SHORT TERM...(Today and tonight)
Issued at 322 AM CDT Tue Aug 15 2017

Thunderstorms continue to move just to the north of the forecast
area this morning. Surface analysis shows a weak front just to the
north of the Kansas/Nebraska border.

Once again the models are not handling the current thunderstorms
very well. The upper level ridge is moving to the east this morning
and an upper level wave will be affecting the area this afternoon
and tonight. At the surface, the models have a few different
scenarios with the current front in southern Nebraska. The result is
similar whether the front moves to the north as a warm front today,
or whether it just washes out and another front develops to the
northwest of the forecast area this afternoon. Either way, there is
expected to be a front to the northwest of the forecast area this
afternoon and it is supposed to move to the southeast during the
late afternoon and evening.

As the upper level wave approaches this afternoon there will be some
convection that develops along the front and should move into the
area this afternoon and evening. The other player in the development
of storms will be some clearing across the forecast area. There are
already some juicy dew points across the area and a good south wind
will bring in some additional low level moisture. The sun early this
afternoon will create some instability and there could be some
thunderstorms developing ahead of the front as it moves into the
area this afternoon. The main thing for this afternoon and tonight
is that there are pretty good chances for precipitation. As for
severe weather, there is MUCAPE of 2000 to 4000 j/kg depending on
the model and there is some shear, but that too is dependent on the
model. There could be some severe in the afternoon and into the
evening, but the models decrease the CAPE during the evening. At
that point expect there to be more rain than severe and with slow
moving storms there could be some heavy rain.

.LONG TERM...(Wednesday through Monday)
Issued at 350 AM CDT Tue Aug 15 2017

Overall...a gradual warming trend is anticipated through the
extended periods with temperatures returning to near or slightly
above normal values by early next week. In addition...there will be
multiple...mainly small chances for thunderstorms...with many
locations likely to remain dry beyond Wednesday.

With that in mind...global models are in fairly good agreement at
the start of the extended periods lifting a broad trough of low
pressure across the local area Wednesday...which will likely be the
best chance for fairly widespread shower and thunderstorm coverage.
While there is relatively modest shear and instability throughout
the day Wednesday...which would normally present the chance for some
strong to marginally severe thunderstorms...lots of cloud cover and
correspondingly below normal temperatures will likely limit surface
based instability...and at this time the better chance for and
strong or severe thunderstorms appears to be east of the local area.

As the aforementioned upper level trough then shifts east later in
the week...a primarily zonal flow pattern will set up across the
local area...resulting in multiple quick passing disturbances and a
slight warming trend across the local area. Later in the weekend and
early next week...things get a bit more interesting as a weak ridge
followed by more zonal flow is forecast by the extended models. This
should allow temperatures to return to near or above normal values
by early next week...with additional small chances for thunderstorms
from time to time...although nothing certain at this time.

.ECLIPSE...

A total Solar Eclipse will occur Monday August 21st around 1pm CDT.

As previously mentioned...things get a bit more interesting late in
the weekend and early next week as it now appears a progressive
zonal flow pattern could possibly be setting up across the local
area. While this is by no means a guarantee more than 5 days
out...this sort of pattern lends itself to some passing clouds and
showers from time to time...so it will need further monitoring. But
at least climatologically speaking...the timing of the Eclipse
locally...during the early afternoon hours...should lend itself
to a good shot of mainly cloud free skies and limited shower
activity...so opted to reduce cloud cover and trim pops for the
early afternoon hours Monday from those given with the blended
model solutions.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Wednesday)
Issued at 605 AM CDT Tue Aug 15 2017

Thunderstorms are possible through much of the period, but the
better chances will be during the afternoon and overnight. This
morning there is some stratus around with some lower ceilings and
visibilities. It has been in an out in the past hour and with the
sun coming up it should not last too long.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...JCB
LONG TERM...Rossi
AVIATION...JCB
Hazardous weather outlook, Aug 15, 3:52 AM CST, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
452 AM CDT Tue Aug 15 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
161200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
452 AM CDT Tue Aug 15 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

There is a chance for thunderstorms today and tonight. The best
chance for thunderstorms will be during the afternoon and overnight.
Severe thunderstorms are possible mainly this afternoon and
evening, with the best chance for severe to the northwest of a
line from Osceola, Nebraska, to Phillipsburg, Kansas. The primary
threats will be hail around the size of golfballs, wind gusts
around 70 mph, and localized heavy rainfall, which may cause
flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periodic chances for thunderstorms are expected across portions of
the area through next Monday. At this time...the best chance for
more widespread activity appears to be Wednesday...with chances
becoming more spotty thereafter.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The Grand Island radar (KUEX), 99 km away, was scanning. The volume nearest the first event began at 12:01 UTC.

Open the radar archive at this moment

Event by event

45 heavy rain, 8 hail, 5 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Merrick

When
August 15, 6:00 AM CST to August 16, 6:00 AM CST
Where
Merrick County, 2 mi NE of Central City
Reported by
CoCoRaHS
Coordinates
41.141, -97.973

A 24-hour precipitation amount of 3.03 inches was recorded 2 miles northeast of Central City.

Heavy Rain, Polk

When
August 15, 6:00 AM CST to August 16, 6:00 AM CST
Where
Polk County, 4 mi S of Shelby
Reported by
Social Media
Coordinates
41.142, -97.430

A 24-hour precipitation amount of 3.75 inches was recorded 4 miles south of Shelby.

Heavy Rain, Valley

When
August 15, 6:00 AM CST to August 16, 6:00 AM CST
Where
Valley County, 8.47 mi WNW of Elyria
Reported by
Trained Spotter
Coordinates
41.730, -99.170

A 24-hour precipitation amount of 5.50 inches was recorded 8 miles west of Fort Hartsuff State Historical Park.

Heavy Rain, Hamilton

When
August 15, 6:00 AM CST to August 16, 6:00 AM CST
Where
Hamilton County, Aurora
Reported by
Emergency Manager
Coordinates
40.870, -98.000

A 24-hour precipitation amount of 4.06 inches was recorded.

Heavy Rain, Adams

When
August 15, 6:00 AM CST to August 16, 6:00 AM CST
Where
Adams County, 4 mi N of Hastings
Reported by
Official NWS Observations
Coordinates
40.638, -98.380

A 24-hour precipitation amount of 4.57 inches was recorded at the NWS Hastings Forecast Office.

Heavy Rain, Adams

When
August 15, 6:00 AM CST to August 16, 6:00 AM CST
Where
Adams County, 7.59 mi NNE of (Hsi)hastings Arpt
Reported by
CoCoRaHS
Coordinates
40.700, -98.370

A 24-hour precipitation amount of 4.70 inches was recorded in Hansen.

Heavy Rain, Buffalo

When
August 15, 6:00 AM CST to August 16, 6:00 AM CST
Where
Buffalo County, 3 mi SE of Ravenna
Reported by
CoCoRaHS
Coordinates
40.999, -98.889

A 24-hour precipitation amount of 3.52 inches was recorded 3 miles southeast of Ravenna.

Heavy Rain, Hall

When
August 15, 6:00 AM CST to August 16, 6:00 AM CST
Where
Hall County, 2 mi W of Doniphan
Reported by
CoCoRaHS
Coordinates
40.770, -98.408

A 24-hour precipitation amount of 4.46 inches was recorded 2 miles west of Doniphan.

Heavy Rain, Hall

When
August 15, 6:00 AM CST to August 16, 6:00 AM CST
Where
Hall County, 4 mi ENE of Doniphan
Reported by
CoCoRaHS
Coordinates
40.792, -98.299

A 24-hour precipitation amount of 4.94 inches was recorded 4 miles east-northeast of Doniphan.

Heavy Rain, Hall

When
August 15, 6:00 AM CST to August 16, 6:00 AM CST
Where
Hall County, 4 mi E of Alda
Reported by
CoCoRaHS
Coordinates
40.870, -98.393

A 24-hour precipitation amount of 4.18 inches was recorded 4 miles east of Alda.

Heavy Rain, Hall

When
August 15, 6:00 AM CST to August 16, 6:00 AM CST
Where
Hall County, 1 mi NNE of Grand Is
Reported by
CoCoRaHS
Coordinates
40.933, -98.343

A 24-hour precipitation amount of 3.36 inches was recorded on the north side of Grand Island.

Heavy Rain, Hamilton

When
August 15, 6:00 AM CST to August 16, 6:00 AM CST
Where
Hamilton County, 1 mi NW of Giltner
Reported by
CoCoRaHS
Coordinates
40.790, -98.163

A 24-hour precipitation amount of 5.36 inches was recorded 1 mile northwest of Giltner.

Heavy Rain, Hamilton

When
August 15, 6:00 AM CST to August 16, 6:00 AM CST
Where
Hamilton County, 3 mi ESE of Hampton
Reported by
CoCoRaHS
Coordinates
40.853, -97.847

A 24-hour precipitation amount of 3.30 inches was recorded 3 miles east-southeast of Hampton.

Heavy Rain, Hamilton

When
August 15, 6:00 AM CST to August 16, 6:00 AM CST
Where
Hamilton County, Murphy
Reported by
COOP Observer
Coordinates
40.880, -98.120

A 24-hour precipitation amount of 6.70 inches was recorded in Murphy.

Heavy Rain, Hamilton

When
August 15, 6:00 AM CST to August 16, 6:00 AM CST
Where
Hamilton County, 1 mi ENE of Hampton
Reported by
CoCoRaHS
Coordinates
40.876, -97.882

A 24-hour precipitation amount of 3.17 inches was recorded 1 mile northeast of Hampton.

Heavy Rain, Hamilton

When
August 15, 6:00 AM CST to August 16, 6:00 AM CST
Where
Hamilton County, 4 mi S of Marquette
Reported by
CoCoRaHS
Coordinates
40.942, -98.000

A 24-hour precipitation amount of 5.05 inches was recorded 4 miles south of Marquette.

Heavy Rain, Hamilton

When
August 15, 6:00 AM CST to August 16, 6:00 AM CST
Where
Hamilton County, 1 mi SE of Marquette
Reported by
CoCoRaHS
Coordinates
40.990, -97.986

A 24-hour precipitation amount of 4.52 inches was recorded 1 mile southeast of Marquette.

Heavy Rain, Hamilton

When
August 15, 6:00 AM CST to August 16, 6:00 AM CST
Where
Hamilton County, 4.17 mi SE of Hordville
Reported by
CoCoRaHS
Coordinates
41.040, -97.840

A 24-hour precipitation amount of 3.74 inches was recorded 4 mile southwest of Polk.

Heavy Rain, Howard

When
August 15, 6:00 AM CST to August 16, 6:00 AM CST
Where
Howard County, 3 mi W of Elba
Reported by
CoCoRaHS
Coordinates
41.280, -98.638

A 24-hour precipitation amount of 3.35 inches was recorded 3 miles west of Elba.

Heavy Rain, Merrick

When
August 15, 6:00 AM CST to August 16, 6:00 AM CST
Where
Merrick County, 1 mi NNE of Central City
Reported by
CoCoRaHS
Coordinates
41.133, -97.993

A 24-hour precipitation amount of 3.03 inches was recorded 1 mile north-northeast of Central City.

Heavy Rain, Merrick

When
August 15, 6:00 AM CST to August 16, 6:00 AM CST
Where
Merrick County, 2 mi N of Palmer
Reported by
CoCoRaHS
Coordinates
41.249, -98.250

A 24-hour precipitation amount of 3.98 inches was recorded 2 miles north of Palmer.

Heavy Rain, Nance

When
August 15, 6:00 AM CST to August 16, 6:00 AM CST
Where
Nance County, 3 mi SSW of Genoa
Reported by
Public
Coordinates
41.410, -97.752

A 24-hour precipitation amount of 5.20 inches was recorded 3 miles south-southwest of Genoa.

Heavy Rain, Nance

When
August 15, 6:00 AM CST to August 16, 6:00 AM CST
Where
Nance County, 3 mi WSW of Genoa
Reported by
CoCoRaHS
Coordinates
41.433, -97.784

A 24-hour precipitation amount of 5.07 inches was recorded 3 miles west-southwest of Genoa.

Heavy Rain, Nance

When
August 15, 6:00 AM CST to August 16, 6:00 AM CST
Where
Nance County, 8 mi WNW of Genoa
Reported by
CoCoRaHS
Coordinates
41.494, -97.873

A 24-hour precipitation amount of 4.10 inches was recorded 8 miles west-northwest of Genoa.

Heavy Rain, Polk

When
August 15, 6:00 AM CST to August 16, 6:00 AM CST
Where
Polk County, 5 mi ESE of Stromsburg
Reported by
CoCoRaHS
Coordinates
41.092, -97.511

A 24-hour precipitation amount of 4.28 inches was recorded 5 miles east-southeast of Stromsburg.

Heavy Rain, Polk

When
August 15, 6:00 AM CST to August 16, 6:00 AM CST
Where
Polk County, 1 mi E of Stromsburg
Reported by
CoCoRaHS
Coordinates
41.120, -97.581

A 24-hour precipitation amount of 4.37 inches was recorded 1 mile east of Stromsburg.

Heavy Rain, Polk

When
August 15, 6:00 AM CST to August 16, 6:00 AM CST
Where
Polk County, Osceola
Reported by
COOP Observer
Coordinates
41.180, -97.550

A 24-hour precipitation amount of 6.95 inches was recorded in Osceola.

Heavy Rain, Polk

When
August 15, 6:00 AM CST to August 16, 6:00 AM CST
Where
Polk County, 7 mi W of Osceola
Reported by
CoCoRaHS
Coordinates
41.180, -97.685

A 24-hour precipitation amount of 4.35 inches was recorded 7 miles west of Osceola.

Heavy Rain, Polk

When
August 15, 6:00 AM CST to August 16, 6:00 AM CST
Where
Polk County, 4 mi WNW of Osceola
Reported by
CoCoRaHS
Coordinates
41.202, -97.621

A 24-hour precipitation amount of 4.48 inches was recorded 4 miles west-northwest of Osceola.

Heavy Rain, Polk

When
August 15, 6:00 AM CST to August 16, 6:00 AM CST
Where
Polk County, 3 mi NE of Shelby
Reported by
COOP Observer
Coordinates
41.231, -97.389

A 24-hour precipitation amount of 3.80 inches was recorded 3 miles northeast of Shelby.

Heavy Rain, Polk

When
August 15, 6:00 AM CST to August 16, 6:00 AM CST
Where
Polk County, 4 mi NW of Shelby
Reported by
Public
Coordinates
41.241, -97.484

A 24-hour precipitation amount of 8.37 inches was recorded 4 miles northwest of Shelby. This is the highest known precipitation total in the NWS Hastings County Warning Area for this event.

Heavy Rain, Polk

When
August 15, 6:00 AM CST to August 16, 6:00 AM CST
Where
Polk County, 13 mi N of Shelby
Reported by
CoCoRaHS
Coordinates
41.388, -97.430

A 24-hour precipitation amount of 4.40 inches was recorded 13 miles north of Shelby.

Heavy Rain, Sherman

When
August 15, 6:00 AM CST to August 16, 6:00 AM CST
Where
Sherman County, 4 mi N of Litchfield
Reported by
CoCoRaHS
Coordinates
41.228, -99.150

A 24-hour precipitation amount of 4.77 inches was recorded 4 miles north of Litchfield.

Heavy Rain, Sherman

When
August 15, 6:00 AM CST to August 16, 6:00 AM CST
Where
Sherman County, 2 mi W of Loup City
Reported by
CoCoRaHS
Coordinates
41.280, -99.019

A 24-hour precipitation amount of 3.25 inches was recorded 2 miles west of Loup City.

Heavy Rain, Valley

When
August 15, 6:00 AM CST to August 16, 6:00 AM CST
Where
Valley County, 2 mi W of Arcadia
Reported by
COOP Observer
Coordinates
41.430, -99.169

A 24-hour precipitation amount of 3.08 inches was recorded 2 miles west of Arcadia.

Heavy Rain, Valley

When
August 15, 6:00 AM CST to August 16, 6:00 AM CST
Where
Valley County, 6 mi W of Elyria
Reported by
CoCoRaHS
Coordinates
41.680, -99.136

A 24-hour precipitation amount of 3.62 inches was recorded 6 miles west of Elyira.

Heavy Rain, Valley

When
August 15, 6:00 AM CST to August 16, 6:00 AM CST
Where
Valley County, 3 mi WNW of Elyria
Reported by
CoCoRaHS
Coordinates
41.697, -99.074

A 24-hour precipitation amount of 3.46 inches was recorded 3 miles west-northwest of Elyria.

Heavy Rain, York

When
August 15, 6:00 AM CST to August 16, 6:00 AM CST
Where
York County, 4 mi NW of Bradshaw
Reported by
CoCoRaHS
Coordinates
40.921, -97.784

A 24-hour precipitation amount of 3.76 inches was recorded 4 miles northwest of Bradshaw.

Heavy Rain, York

When
August 15, 6:00 AM CST to August 16, 6:00 AM CST
Where
York County, 4 mi W of Benedict
Reported by
CoCoRaHS
Coordinates
41.000, -97.697

A 24-hour precipitation amount of 3.94 inches was recorded 4 miles west of Benedict.

Heavy Rain, York

When
August 15, 6:00 AM CST to August 16, 6:00 AM CST
Where
York County, 3 mi W of Gresham
Reported by
COOP Observer
Coordinates
41.030, -97.458

A 24-hour precipitation amount of 3.95 inches was recorded 3 miles west of Gresham.

Heavy Rain, York

When
August 15, 6:00 AM CST to August 16, 6:00 AM CST
Where
York County, 5 mi WNW of Gresham
Reported by
CoCoRaHS
Coordinates
41.058, -97.489

A 24-hour precipitation amount of 3.45 inches was recorded 5 miles west-northwest of Gresham.

Heavy Rain, Hamilton

When
August 15, 6:00 AM CST to August 16, 6:00 AM CST
Where
Hamilton County, 5 mi N of Aurora
Reported by
Public
Coordinates
40.942, -98.000

A 24-hour precipitation amount of 6.00 inches was recorded 5 miles north of Aurora.

Heavy Rain, Hamilton

When
August 15, 6:00 AM CST to August 16, 6:00 AM CST
Where
Hamilton County, 2 mi NE of Hordville
Reported by
Public
Coordinates
41.100, -97.873

A 24-hour precipitation amount of 4.30 inches was recorded 2 miles northeast of Hordville.

Heavy Rain, Polk

When
August 15, 6:00 AM CST to August 16, 6:00 AM CST
Where
Polk County, Shelby
Reported by
Public
Coordinates
41.200, -97.430

A 24-hour precipitation amount of 5.20 inches was recorded in Shelby.

Heavy Rain, Hall

When
August 15, 6:00 AM CST to August 16, 6:00 AM CST
Where
Hall County, 3 mi S of Grand Is
Reported by
NWS Employee
Coordinates
40.877, -98.350

A 24-hour precipitation amount of 3.72 inches was recorded on the south side of Grand Island.

Hail, Valley

When
August 15, 7:40 AM CST
Where
Valley County, 2.14 mi NNE of Arcadia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.460, -99.120

A few quarter size hail stones occurred, but most were smaller. This was associated with a morning storm, apart from the primary severe event later in the day.

Hail, Sherman

When
August 15, 3:30 PM CST
Where
Sherman County, 5 mi NNE of Litchfield
Measured
1 in hail
Reported by
Public
Coordinates
41.237, -99.113

Hail, Nance

When
August 15, 4:05 PM CST to 4:30 PM CST
Where
Nance County, Fullerton to 2 mi S of Fullerton
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
41.370, -97.980

A slowly moving severe thunderstorm dropped hail ranging in size from quarters to baseballs in the Fullerton area.

Hail, Nance

When
August 15, 4:20 PM CST
Where
Nance County, 7.2 mi SSW of Belgrade
Measured
1.25 in hail
Reported by
Public
Coordinates
41.390, -98.140

Flash Flood, Sherman

When
August 15, 4:30 PM CST to 7:30 PM CST
Where
Sherman County, 7.48 mi NW of Loup City to 3.46 mi NNE of Litchfield
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.350, -99.090

Widespread 3 to 5 inches of rain fell over the area. Water was running over 789th Road between 471st and 472nd Avenues. Flash flooding evolved into an areal flood during the night and lasted until early morning Thursday, August 17th.

Hail, Sherman

When
August 15, 4:38 PM CST
Where
Sherman County, 7.08 mi S of Loup City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.178, -98.977

Nickel to quarter size hail was reported at the intersection of Highway 10 and Litchfield Road.

Thunderstorm Wind, Sherman

When
August 15, 4:50 PM CST
Where
Sherman County, 5.62 mi SE of Loup City
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.213, -98.919

The Sherman County Sheriff estimated that 60 to 70 mph thunderstorm wind gusts occurred at the intersection of Highway 58 and 477th Road.

Flash Flood, Sherman

When
August 15, 4:52 PM CST to 8:00 PM CST
Where
Sherman County, 3.7 mi E of Sherman Res to 0.86 mi NE of Ashton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.330, -98.830

Widespread rainfall of 3 to 5 inches occurred over the area. Water was over 784th Road near Highway 10, as well as over WPA Road, 3 miles south of Loup City. Flash flooding evolved into an areal flood during the night and lasted until early morning Thursday, August 17th.

Hail, Howard

When
August 15, 6:02 PM CST to 6:12 PM CST
Where
Howard County, 3.12 mi E of St Paul
Measured
1 in hail
Reported by
Public
Coordinates
41.220, -98.410

Hail, Merrick

When
August 15, 6:45 PM CST
Where
Merrick County, 2.14 mi NNE of Palmer
Measured
0.88 in hail
Reported by
Public
Coordinates
41.250, -98.240

Hail, Merrick

When
August 15, 6:48 PM CST
Where
Merrick County, 2.07 mi N of Palmer
Measured
1.5 in hail
Reported by
Public
Coordinates
41.250, -98.250

Flash Flood, Nance

When
August 15, 7:00 PM CST to 10:00 PM CST
Where
Nance County, 6.55 mi SSW of Belgrade to 4.86 mi SW of Fullerton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.390, -98.110

A lot of street flooding occurred in Fullerton. Flash flooding also occurred across Highway 22 between Genoa and Fullerton, near a local seed plant. The flash flooding evolved into an areal flood during the night and lasted until mid-morning Thursday, August 17th. Rainfall amounts in the 3 to 6 inch range were reported.

Flash Flood, Hamilton

When
August 16, 12:30 AM CST to 3:00 AM CST
Where
Hamilton County, 6.37 mi ESE of Kronborg to 3.47 mi S of Marquette
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.960, -97.860

Many streets in Aurora were flooded and egress windows in town were giving way to flash flooding. Highway 34 was covered in water just east of Aurora.The flash flooding evolved into an areal flooding situation overnight and lasted until Sunday morning, August 20th. Widespread rainfall amounts in the 4 to 7 inch range were reported.

Thunderstorm Wind, Furnas

When
August 16, 12:43 AM CST
Where
Furnas County, Cambridge
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
40.280, -100.170

Wind gusts were estimated to be near 60 MPH.

Flash Flood, Polk

When
August 16, 1:45 AM CST to 3:00 AM CST
Where
Polk County, 9.07 mi N of Swedehome to 9.72 mi SSW of Swedehome
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.300, -97.656

Many roads were not passable due to flowing water. Street flooding was widespread in Osceola. Widespread rainfall amounts in the 4 to 8 inch range were reported, with the highest total of 8.37 inches occurring 4 miles northwest of Shelby. Roads that were closed included: County Road 130 from Road O to Road Q; County Road Q between Road 127 and Road 128; County Road M between Road 136 and Road 138, County Road T between Road 139 and Road 140, and County Road 141 between Road R and Road S. Several roads received damage. Some roads were covered in as much as four feet of water. Part of Highway 92 was also covered in water. Some schools started late or were closed due to flooding issues. Sandbagging and evacuations occurred on the east side of Osceola due to the flash flooding. The flash flood evolved into an areal flood situation that lasted until Sunday evening, August 20th.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720553, 720554, 720557, 720558, 720559, 720563, 720564, 720566, 720567, 720568, 720571, 720572, 720573, 720574, 720576, 720577, 720579, 720581, 720583, 720584, 720585, 720587, 720588, 720589, 720591, 720592, 720593, 720594, 720595, 720596, 720597, 720598, 720600, 720602, 720603, 720604, 720605, 720606, 720607, 720608, and more.